Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 17, NWS Louisville, KY

March 31, 2006Jefferson County, Indiana

NWS Louisville, KY issued this tornado warning at Mar 31, 2006, 9:36 PM EST for Jefferson County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2006, 9:36 PM EST (02:36 UTC)
Expired
Mar 31, 2006, 10:00 PM EST
In force
24 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 110 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 010236
TORLMK
INC077-010300-
/O.NEW.KLMK.TO.W.0017.060401T0236Z-060401T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 PM EST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1000 PM EST

* AT 934 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WIRT...OR
  ABOUT 19 MILES NORTHWEST OF CARROLLTON...MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MANVILLE BY 945 PM EST

RADAR SHOWS STRONG SIGNS THAT A TORNADO IS DEVELOPING. TAKE COVER
NOW

LAT...LON 3891 8541 3879 8553 3874 8521 3891 8523

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 010241
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 PM EST FRI MAR 31 2006

INC077-010300-
/O.CON.KLMK.TO.W.0017.000000T0000Z-060401T0300Z/
JEFFERSON IN-
941 PM EST FRI MAR 31 2006

...A TORNADO WARNING CONTINUES UNTIL 1000 PM EST FOR JEFFERSON 
COUNTY...

AT 939 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BELLEVIEW...OR
ABOUT 16 MILES NORTHWEST OF CARROLLTON...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  MANVILLE BY 950 PM EST

A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP 
SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE 
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM 
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3891 8541 3880 8548 3874 8521 3891 8523

$$
CS
000 
WWUS53 KLMK 010250
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EST FRI MAR 31 2006

INC077-010300-
/O.CON.KLMK.TO.W.0017.000000T0000Z-060401T0300Z/
JEFFERSON IN-
950 PM EST FRI MAR 31 2006

...A TORNADO WARNING CONTINUES UNTIL 1000 PM EST FOR JEFFERSON 
COUNTY...

AT 947 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CANAAN...OR ABOUT
12 MILES NORTHWEST OF CARROLLTON...MOVING EAST AT 40 MPH.

A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP 
SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE 
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM 
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST 
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3891 8541 3880 8548 3873 8521 3891 8522

$$
CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:50 PM EST, 6 hours 46 minutes earlier.

Area forecast discussion, Mar 31, 2:50 PM EST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EST FRI MAR 31 2006

.SHORT TERM (TONIGHT AND SATURDAY)...

RAIN IS MOVING INTO THE THE BLUEGRASS REGION ATTM. EXPECT PARTIAL
CLEARING...WHICH IS NOW ACROSS SOUTHWESTERN INDIANA...TO APPROACH
THE OHIO RIVER AND AREAS WEST OF INTERSTATE 65 BY LATE AFTERNOON.

CLEARING HAS WRAPPED AROUND AN OCCLUDED CLOSED LOW LOCATED IN
MINNESOTA AND ATMOSPHERE HAS CURRENTLY BECOME QUITE UNSTABLE ACROSS
SOUTHERN ILLINOIS AND CENTRAL INDIANA...WITH LIS OF UP TO -5.

BY LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG
SURFACE MOIST AXIS CORRESPONDING TO CURRENT INSTABILITY NORTHWEST OF
OUR CWA. STRONG UNIDIRECTIONAL WIND SHEAR AND MID LEVEL LAPSE RATES
WILL ALLOW SOME STORMS TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS.

FARTHER TO THE SOUTHEAST...IN OUR CWA ALONG AND NORTH OF THE OHIO
RIVER...ATMOSPHERE HAS BEEN SLOWER TO RECOVER FROM SHOWERS EARLIER
THIS MORNING. SHOULD STORMS INITIATE...THE SOUTHERN END OF THE
EXPECTED LINE OF CONVECTION IS EXPECTED TO EXTEND TO SOUTHERN
INDIANA AND NORTHERN KENTUCKY LATER THIS EVENING. THE BEST CHANCE OF
ANY SEVERE WEATHER THIS EVENING WILL LIE ALONG AND NORTH OF THE OHIO
RIVER.

AS THE MID LEVELS CONTINUE TO DRY OUT...THE THREAT OF STORMS WILL
MOVE EAST OF THE BLUEGRASS REGION EARLY TOMORROW.

FOR SATURDAY...HIGH TEMPERATURES WILL DEPEND UPON CLOUD COVER.
FORECAST 3000FT RELATIVE HUMIDITIES SHOW THAT A BROAD EXPANSE OF LOW
CLOUDINESS ASSOCIATED WITH WRAP-AROUND MOISTURE WILL MOVE SOUTHEAST
EARLY TOMORROW.  EXPECT A WIDE VARIATION OF CLOUD COVER RANGING FROM
MOSTLY SUNNY ALONG THE TENNESSEE BORDER TO CLOUDY ACROSS SOUTHERN
INDIANA. TEMPERATURES WILL STAY COOL TOMORROW ACROSS AREAS WHERE
CLOUD COVER PERSISTS.  JSD

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT THROUGH MONDAY...

LOW CLOUD COVER WILL BE THE INITIAL PROBLEM FOR THIS FORECAST
PERIOD. CYCLONIC FLOW SHOULD KEEP LOW CLOUDS ACROSS THE NORTHERN
CWFA AT THE BEGINNING OF THE PERIOD. AS WINDS BACK THESE CLOUDS WILL
DISSIPATE SUNDAY MORNING JUST AS HIGH CLOUDS BEGIN TO OVERSPREAD THE
REGION.

AN UPPER LEVEL TROUGH JUST OFF THE WEST COAST THIS AFTERNOON WILL
TRAVEL ACROSS THE COUNTRY THROUGH THE WEEKEND. THERE ARE SOME
DIFFERENCES ON THE TIMING OF THIS SYSTEM WITH THE GFS THE MOST
PROGRESSIVE. THIS WILL OBVIOUSLY AFFECT THE TIMING OF THE WARM FRONT
SUNDAY AND COLD FRONT MONDAY AND FOR NOW WE WILL BLEND THE GFS AND
EUROPEAN MODELS. A COLD FRONT WHICH WILL CROSS OUR FORECAST AREA
TONIGHT WILL STALL OVER SOUTHERN TENNESSEE. AN INCREASING SOUTHWEST
FLOW WILL BRING THIS FRONT NORTHEAST AS A WARM FRONT SUNDAY
AFTERNOON. THE ATMOSPHERE WILL BE SOMEWHAT UNSTABLE SO I EXPECT WE
WILL SEE SCATTERED ELEVATED THUNDERSTORMS DEVELOP NORTH OF THE
FRONT. IN THE WAKE OF THE WARM FROM WE WILL SEE INCREASING SOUTHWEST
WINDS AND TEMPERATURES WARM INTO THE LOWER 70S LATE SUNDAY
AFTERNOON. THE SURFACE LOW WILL TRACK ACROSS THE GREAT LAKES MONDAY
AND AN ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE REGION. LOW LEVEL
WIND FIELDS WILL INCREASE TO 50KTS AHEAD OF THE FRONT AND DEPENDING
OF THE TIME OF THE FRONTAL PASSAGE ISOLATED TO SCATTERED STRONG
STORMS WILL BE POSSIBLE.

MONDAY NIGHT THROUGH FRIDAY...

AT THE BEGINNING OF THIS FORECAST PERIOD WE WILL FIND AN UPPER LEVEL
TROUGH AXIS FROM THE GREAT LAKES INTO VIRGINIA AND A DEEP CLOSED LOW
OFF THE SOUTHERN CALIFORNIA COAST. ACROSS THE LOWER OHIO VALLEY COOL
HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY WITH TEMPERATURES
NEAR NORMAL FOR EARLY APRIL. READINGS WILL GRADUALLY WARM EACH DAY
AS HIGH PRESSURE MOVES ACROSS THE REGION.

THE NEXT SYSTEM TO AFFECT THE OHIO VALLEY WILL ARRIVE FRIDAY AS THE
FORE MENTIONED WEST COAST LOW TRAVELS ACROSS THE COUNTRY. BACKING
WINDS WILL INCREASE THURSDAY AND TEMPERATURES WILL RESPOND WITH
HIGHS IN THE 70S. SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY
NIGHT AND CONTINUE FRIDAY. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Mar 31, 3:45 PM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST FRI MAR 31 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
245 PM CST FRI MAR 31 2006 /345 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS TONIGHT.

THE POTENTIAL EXIST FOR SEVERE THUNDERSTORMS TO DEVELOP MAINLY
ACROSS SOUTH CENTRAL INDIANA LATE THIS AFTERNOON AND EVENING. IF
THESE STORMS DO OCCUR STRONG GUSTY WINDS... HAIL... AND AN ISOLATED
TORNADO WILL BE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KENTUCKY AFTER 8 PM
EST WITH THE MAIN THREAT GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE STORM PREDICTION CENTER HAS DECLARED A SLIGHT RISK OF SEVERE
STORMS SUNDAY EVENING ALONG AND WEST OF A LINE FROM NEW CASTLE...TO
HODGENVILLE...TO FRANKLIN. STRONG GUSTY WINDS WILL BE THE PRIMARY
THREAT...WITH LARGE HAIL A SECONDARY THREAT...AND AN ISOLATED
TORNADO OR TWO IS POSSIBLE.

ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AS A
COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING... SUNDAY...AND
MONDAY.

FOR THE LATEST INFORMATION ON THESE DEVELOPING STORMS LISTEN TO NOAA
WEATHER RADIO...CHECK THE WEB AT WEATHER.GOV/LOUISVILLE...OR LISTEN
TO BROADCAST MEDIA.

JA

In the hours before

Special weather statement, Mar 31, 8:29 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EST FRI MAR 31 2006

INZ077>079-092-KYZ032-010300-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-CLARK IN-TRIMBLE KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
JEFFERSONVILLE...BEDFORD
729 PM CST FRI MAR 31 2006 /829 PM EST FRI MAR 31 2006/

...STRONG TO SEVERE THUNDERSTORMS ENTERING SOUTHERN INDIANA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS DROPPING INTO SOUTHERN
INDIANA...MOVING AT 35 MPH TO THE EAST SOUTHEAST. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL UP TO AN INCH IN SIZE AND DAMAGING
WINDS OF 60 MPH OR GREATER. ALSO...HEAVY RAINFALL WITH RAINFALL
AMOUNTS OF UP TO 1.5 INCHES WILL BE POSSIBLE ACROSS SOUTH CENTRAL
INDIANA AND A SMALL PORTION OF EXTREME NORTH CENTRAL KENTUCKY. THE
LINE OF STORMS SHOULD ENTER WASHINGTON...SCOTT AND JEFFERSON COUNTIES
IN INDIANA BY 915 TO 930 PM EST.

SCHOTT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 9:25 PM ESTSevere Thunderstorm WarningLMKJefferson, Orange, Scott, Washington50 min
Mar 31, 10:02 PM ESTSevere Thunderstorm WarningLMKJefferson43 min
Mar 31, 10:36 PM ESTSevere Thunderstorm WarningLMKHarrison24 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.